Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Raleigh, NC

July 24, 20125 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 24, 2012, 2:55 PM EDT for 5 counties in North Carolina. It was in force for 50 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 2:55 PM EDT (18:55 UTC)
Expired
Jul 24, 2012, 3:45 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Chatham County, NC, Durham County, NC, Lee County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:58 PM EDTTSTM WND DMG12 S Graham, NCMULTIPLE TREES AND POWER LINES DOWN
Jul 24, 3:03 PM EDTTSTM WND DMG7 Ene Siler City, NCONE TREE DOWN ON MOUNT VERNON HICKORY MOUNTAIN ROAD
Jul 24, 3:10 PM EDTTSTM WND DMG4 Sse Teer, NCLARGE TREE DOWN ON POWERLINES
Jul 24, 3:14 PM EDTTSTM WND DMG4 Nw Fearrington, NCONE TREE ON A FENCE AT ON GILMORE ROAD
Jul 24, 3:25 PM EDTTSTM WND DMGCarrboro, NCTREES AND POWERLINES DOWN IN CARRBORO
Jul 24, 3:26 PM EDTTSTM WND DMG1 Ese Carrboro, NCMULTIPLE TREES DOWN AND POWER LINES DOWN IN CHAPEL HILL
Jul 24, 3:29 PM EDTTSTM WND GST 644 Ne Fearrington, NC
Jul 24, 3:44 PM EDTTSTM WND DMG2 Ese Sanford, NCROOF DAMAGE TO TIKI BAR NEAR SANFORD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS52 KRAH 241855
SVRRAH
NCC001-037-063-105-135-241945-
/O.NEW.KRAH.SV.W.0257.120724T1855Z-120724T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN LEE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SUTPHIN...OR 9 MILES NORTH OF
  SILER CITY...MOVING EAST AT 40 MPH. GOLF BALL SIZED HAIL AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUTPHIN...
  BYNUM...PITTSBORO...
  FEARRINGTON...
  JORDAN LAKE...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 163 AND 278.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 179.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 84.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3606 7883 3561 7899 3560 7896 3559 7892
      3558 7892 3543 7907 3551 7933 3552 7935
      3553 7945 3607 7937
TIME...MOT...LOC 1854Z 283DEG 36KT 3584 7941

$$

22
3 follow-up statements
517 
WWUS52 KRAH 241911
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT TUE JUL 24 2012

NCC001-037-063-105-135-241945-
/O.CON.KRAH.SV.W.0257.000000T0000Z-120724T1945Z/
ALAMANCE NC-CHATHAM NC-DURHAM NC-LEE NC-ORANGE NC-
311 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN ORANGE...NORTHERN LEE...SOUTHWESTERN DURHAM...CHATHAM
AND SOUTHEASTERN ALAMANCE COUNTIES...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF BYNUM...OR 9 MILES NORTH OF PITTSBORO...MOVING EAST AT 
35 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CARRBORO...CUMNOCK...
CHAPEL HILL...FEARRINGTON...SANFORD...JORDAN LAKE...MONCURE...
DURHAM...PARKWOOD AND BROADWAY.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 150 AND 278.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 179.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 84.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3606 7883 3561 7899 3560 7896 3559 7892
      3558 7892 3543 7907 3551 7933 3552 7935
      3553 7945 3607 7937
TIME...MOT...LOC 1911Z 288DEG 31KT 3583 7920

$$

22
589 
WWUS52 KRAH 241931
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT TUE JUL 24 2012

NCC001-241940-
/O.CAN.KRAH.SV.W.0257.000000T0000Z-120724T1945Z/
ALAMANCE NC-
331 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALAMANCE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3606 7883 3562 7899 3558 7892 3543 7907
      3552 7935 3553 7945 3573 7942 3582 7935
      3584 7924 3591 7926 3606 7914
TIME...MOT...LOC 1930Z 288DEG 31KT 3578 7901

$$

NCC037-063-105-135-241945-
/O.CON.KRAH.SV.W.0257.000000T0000Z-120724T1945Z/
CHATHAM NC-DURHAM NC-LEE NC-ORANGE NC-
331 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN ORANGE...NORTHERN LEE...SOUTHWESTERN DURHAM AND CHATHAM
COUNTIES...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
FEARRINGTON...OR 9 MILES NORTHEAST OF PITTSBORO...MOVING EAST AT 35
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... DURHAM...PARKWOOD AND
BROADWAY.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 163 AND 278.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 179.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 84.

THIS INCLUDES HIGHWAY 64 BETWEEN EXITS 378 AND 386.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 10 AND 16.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CHATHAM AND ALAMANCE COUNTIES. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3606 7883 3562 7899 3558 7892 3543 7907
      3552 7935 3553 7945 3573 7942 3582 7935
      3584 7924 3591 7926 3606 7914
TIME...MOT...LOC 1930Z 288DEG 31KT 3578 7901

$$

22
607 
WWUS52 KRAH 241945
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT TUE JUL 24 2012

NCC037-063-105-135-241955-
/O.EXP.KRAH.SV.W.0257.000000T0000Z-120724T1945Z/
CHATHAM NC-DURHAM NC-LEE NC-ORANGE NC-
345 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ORANGE...NORTHERN
LEE...SOUTHWESTERN DURHAM AND CHATHAM COUNTIES EXPIRES AT 345 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3606 7883 3562 7899 3558 7892 3543 7907
      3552 7935 3553 7945 3573 7942 3582 7935
      3584 7924 3591 7926 3606 7914
TIME...MOT...LOC 1931Z 288DEG 31KT 3578 7900

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE MID ATLANTIC
REGION THROUGH WEDNESDAY...PRODUCING WIDESPREAD THUNDERSTORMS THIS
AFTERNOON AND EVENING...AND SCATTERED STORMS WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 245 PM...

SEVERE THUNDERSTORM WATCH FOR OUR ENTIRE CWA THROUGH 10 PM.

SHOWER/TSTM ACTIVITY...SOME SEVERE...NOW AFFECTING THE TRIAD AND
WESTERN PIEDMONT. CURRENT MESOANALYSIS SHOWS PLENTY OF MLCAPE (ON
THE ORDER OF 3500+) AND DCAPE OF 1300+ ACROSS MUCH OF OUR CWA.
THERMODYNAMICALLY...THE ACTIVITY TO OUR WEST WILL BE APPROACHING A
FAVORABLE AIRMASS FOR ADDITIONAL ACTIVITY AND VIGOROUS UPDRAFTS.
INITIALLY BULK SHEAR IS MODEST (<20KT) BUT IS FORECAST TO INCREASE
LATER TODAY AS THE SHORT WAVE TO OUR NW APPROACHES. THIS SETUP
SUGGESTS THE IMPACTS WITH THIS AFTERNOON AND EVENINGS TSTM ACTIVITY
WILL BE PRIMARILY DAMAGING STRAIGHT-LINE WIND GUSTS. ALTHOUGH LARGE
HAIL CAN'T BE RULED OUT...WE'RE EXPECTING THAT THE BULK OF THE STORM
REPORTS TODAY WILL BE WIND-RELATED. WORTH NOTING THAT THE CONVECTION
ALLOWING MODELS GENERALLY SUPPORT THIS IDEA OF A FAST-MOVING
MULTICELL CLUSTER EVENT WITH BOWING SEGMENTS AND WIND DAMAGE
POTENTIAL...WITH TIMING POINTING TO A MID-LATE AFTERNOON EVENT
ACROSS THE WESTERN AND CENTRAL PIEDMONT AND A LATE AFTERNOON THROUGH
EARLY EVENING EVENT ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN.
GIVEN THE NW FLOW AND ANTICIPATED SPEED OF THIS EVENT...ACTIVITY
SHOULD BE WINDING DOWN BY LATE EVENING.

LOWER CONFIDENCE WITH REGARD TO HOW THE ACTIVITY NOW MOVING SSE
ACROSS THE OHIO RIVER VALLEY MAY OR MAY NOT AFFECT US TONIGHT.
INITIAL THINKING IS THAT GIVEN ITS SOUTHWARD PROPAGATION...AND THE
FACT THAT THE TIMING OF THE REMNANT ACTIVITY WOULD HAVE IT MOVING
ACROSS OUR AREA OVERNIGHT AFTER THE BL HAS STABILIZED...FOR NOW WILL
KEEP POPS LOW OVERNIGHT. HOWEVER WE'LL BE MONITORING THIS CLOSELY.
OTHERWISE...EXPECT A FAIR AMOUNT OF MID AND HIGH CLOUDS LINGERING
OVERNIGHT IN THE WAKE OF THE SHOWER/TSTM ACTIVITY...THUS NOT
EXPECTING MUCH OF A PROBLEM WITH FOG OVERNIGHT. LOWS TONIGHT IN THE
LOWER 70S

NW FLOW WITH WEAK EMBEDDED SHORT WAVES EXPECTED TO CONTINUE
TOMORROW...BUT THIS FLOW WILL WEAKEN WITH A CUTOFF TROUGH MOVING E
OFF THE NEW ENGLAND COAST. IN TERMS OF THE AIRMASS AND THERMODYNAMIC
PROFILE...LITTLE CHANGE IS EXPECTED...ALTHOUGH THE DAY WILL START
OFF WITH MORE CLOUDINESS THAN TODAY. EXPECT ADDITIONAL SCATTERED
AFTERNOON/EVENING SHOWERS AND TSTMS...BUT WITH WEAKER MID/UPPER FLOW
AND SHEAR...EXPECT COVERAGE TO BE REDUCED COMPARED TO TODAY. SEVERE
STORM IMPACTS WILL ONCE AGAIN FAVOR DAMAGING WINDS GUSTS MORE THAN
HAIL.

WEDNESDAY CONVECTION EXPECTED TO END BY LATE EVENING FOLLOWED BY
PARTLY CLOUDY OVERNIGHT PERIOD.

HIGHS WEDNESDAY 89 NORTHWEST TO NEAR 95 SOUTHWEST...AND LOWS
WEDNESDAY NIGHT 71 NORTHEAST TO NEAR 75 EXTREME SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 1225 PM TUESDAY...

MIGRATORY LOW LEVEL RIDGING MOVING EAST ACROSS THE AREA WILL PRODUCE
SOUTHWEST TO WESTERLY FLOW AND INDUCE A HEAT RIDGE REFLECTED IN LOW
LEVEL THICKNESSES IN EXCESS OF 1440M AND H85 TEMPS 22-24C.
CORRESPONDING SURFACE HIGHS EXPECTED TO REACH UPPER 90S...
POTENTIALLY SOME VERY LOW TRIPLE DIGITS. THESE ARE BELOW RECORDS FOR
THE DATES...WITH THE EXCEPTION OF THU AT RDU. SEE CLIMATE SECTION
BELOW. HIGH INSTABILITY WITH NO FORCING MECHANISM WILL FAVOR
CLIMATOLOGICAL DIURNAL CONVECTION IN THE WESTERN PIEDMONT AND IN THE
COASTAL PLAIN DUE TO DIFFERENTIAL HEATING AND SEA BREEZE
PENETRATION...RESPECTIVELY.

TROF APPROACHING FROM THE WEST AND AN ASSOCIATED SURFACE FRONT WILL
APPROACH FROM THE NW FRIDAY. FRONTAL PASSAGE WILL BE AFTER MAX
HEATING FRIDAY...WITH HIGHS REACHING UPPER 90S...AGAIN WITH
POTENTIALLY A STRAY 100 DEGREE READING. WILL INCREASE THE CHANCE OF
SHOWERS LATER FRIDAY NIGHT DUE TO A LITTLE QUICKER FROPA AS DEPICTED
ON LATEST MODEL RUNS. MILD AND MUGGY WITH LOWS WITHIN A DEGREE OR
TWO OF MIDDLE 70S BOTH NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 1225 PM TUESDAY...

MEDIUM RANGE NWP GUIDANCE IS IN GOOD AGREEMENT REGARDING THE GRADUAL
ESTABLISHMENT OF A MEAN TROUGH ALOFT OVER THE EAST COAST THIS
WEEKEND THROUGH EARLY NEXT WEEK. AS THIS TROF BECOMES
ESTABLISHED...THE SURFACE COLD FRONT EARLY THIS WEEKEND WILL PUSH
THROUGH CENTRAL NC ON SAT...WITH RELATIVELY COOLER/DRIER (AND MORE
STABLE) HIGH PRESSURE BUILDING ACROSS THE APPALACHIANS SUNDAY
THROUGH TUESDAY. WITH THE DRIER NORTHWEST FLOW REGIME IN
PLACE...ONLY SLIGHT CHANCE POPS EXPECTED SUNDAY AND MONDAY...WHILE A
POTENTIAL SHORT WAVE DIGGING INTO THE EAST COAST TROF WILL INCREASE
CHANCES ON TUESDAY.

HIGH TEMPERATURES WILL BE NEAR NORMAL...IN THE 90 TO 95 DEGREE RANGE
SATURDAY THROUGH MONDAY...POTENTIALLY A LITTLE COOLER TUESDAY IF WE
GET A REINFORCING SHORT WAVE DEEPENING THE MEAN TROF. PERSISTENCE
LOWS EXPECTED THROUGH THE PERIOD...BASICALLY 70 TO 74.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 1230 PM...

THE MAIN AVIATION IMPACT THROUGH THE FIRST 6-9 HOURS OF THE TAFS
WILL BE STRONG WINDS AND REDUCED VSBY AND CIGS ASSOCIATED WITH A
LINE OF THUNDERSTORMS EXPECTED TO SWEEP ACROSS THE REGION. OUR
WESTERN PIEDMONT TAF SITES WILL BE AFFECTED BETWEEN 17-20Z...WHILE
OUR EASTERN EASTERN PIEDMONT AND COASTAL PLAIN TAF SITES AFFECTED
BETWEEN 20-24Z. OUTSIDE OF THIS ACTIVITY EXPECTED GENERALLY VFR
CONDITIONS WITH MID/HIGH CLOUDS.

MOSTLY MVFR FOG DEVELOPING LATE TONIGHT AS WINDS SUBSIDE. THEN A
DAILY THREAT FOR ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON AND EVENING HOURS WITH ASSOCIATED MVFR CEILINGS AND
VISIBILITY. THERE WILL BE POCKETS OF MVFR TO IFR FOG AND STRATUS
BETWEEN 5 AM AND 9 AM EACH MORNING.

&&

.CLIMATE...
THE FOLLOWING ARE THE RECORD HIGH TEMPERATURES FOR THE 26TH AND 27TH:

                  RDU            GSO             FAY
THU (26TH):   101 IN 2005    102 IN 1914      104 IN 1940
FRI (27TH):   104 IN 1940    104 IN 1914      106 IN 1940

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM
NEAR TERM...NP
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...NP
Hazardous weather outlook, Jul 24, 2:55 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE JUL 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
255 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS SHOWERS AND THUNDERSTORMS...MANY OF WHICH MAY BE SEVERE...ARE
EXPECTED OVER CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. A STORM OR TWO MAY PRODUCE HAIL IN EXCESS OF
ONE INCH. ADDITIONALLY...FREQUENT TO EXCESSIVE LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS. RESIDENTS SHOULD BE PROMPT TO MOVE
INDOORS AHEAD OF ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES...WITH HEAT
INDEX VALUES BETWEEN 105 AND 109 DEGREES...ARE EXPECTED TO RETURN
FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Local storm report, Jul 24, 9:23 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 ENE ARCOLA            36.29N  77.94W
07/23/2012                   HALIFAX            NC   PUBLIC

            TREES DOWN BLOCKING DRIVE ON ARCOLA ROAD. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER RAH1200679

BLAES
Local storm report, Jul 24, 9:26 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
926 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     5 W NEW HILL            35.67N  78.99W
07/23/2012                   CHATHAM            NC   FIRE DEPT/RESCUE

            TREES DOWN IN THE LAKESIDE DRIVE AREA. TIME ESTIMATED
            BY RADAR.

&&

EVENT NUMBER RAH1200680

BLAES
Local storm report, Jul 24, 9:38 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 NNW MORRISVILLE       35.85N  78.84W
07/23/2012                   WAKE               NC   911 CALL CENTER

            TREE DOWN ON GRACE POINT ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER RAH1200681

BLAES
Local storm report, Jul 24, 10:00 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 SE JORDAN LAKE        35.71N  79.01W
07/23/2012                   CHATHAM            NC   PARK SERVICE

            SEVEN TREES BLOW DOWN IN THE LAKE JORDAN STATE
            RECREATION AREA. ONE TREE ON A POWERLINE. OTHERS
            SCATTERED ALONG ROADWAYS. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER RAH1200682

BLAES
Special weather statement, Jul 24, 1:56 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT TUE JUL 24 2012

NCZ021>022-038-039-241845-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
156 PM EDT TUE JUL 24 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHWEST
PIEDMONT...INCLUDING RANDOLPH...GUILFORD...FORSYTH... AND DAVIDSON
COUNTIES...THROUGH 300 PM EDT...

AT 151 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN MOVING INTO THE NORTHWEST PIEDMONT. THESE SHOWERS
AND STORMS WERE BECOMING MORE NUMEROUS AND WERE MOVING SOUTHEAST AT
25 MPH. GUSTY WINDS UP TO 40 MPH MAY BE EXPECTED WITH STRONGER
STORMS. SOME LOCATIONS IMPACTED INCLUDE...WINSTON-SALEM...
CLEMMONS...HIGH POINT...GREENSBORO...THOMASVILLE...AND LEXINGTON

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3614 8044 3626 8045 3625 7952 3552 7956
      3550 8019 3558 8021 3568 8034 3571 8033
      3573 8045 3579 8048 3584 8049 3585 8039
      3589 8042 3589 8037 3596 8038 3606 8047
      3604 8050 3609 8052
TIME...MOT...LOC 1751Z 270DEG 22KT 3650 7975 3589 8053

13
Local storm report, Jul 24, 2:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     LIBERTY                 35.85N  79.57W
07/24/2012                   RANDOLPH           NC   911 CALL CENTER

            TREE DOWN ON PWERLINE IN LIBERTY. TIME ESTIMATED BY
            RADAR.

&&

EVENT NUMBER RAH1200683

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne83 min
Jul 23, 8:53 PM EDTAreal Flood AdvisoryRAHJohnston, Sampson, Wayne86 min
Jul 23, 11:07 PM EDTSpecial Weather StatementRAHWayne, Wilson53 min
Jul 24, 1:56 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph49 min
Jul 24, 2:24 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph66 min
Jul 24, 2:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 24, 3:11 PM EDTSpecial Weather StatementRAHWake64 min
Jul 24, 3:11 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond64 min
Jul 24, 3:16 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Wake63 min
Jul 24, 3:27 PM EDTSevere Thunderstorm WarningRAHLee, Montgomery, Moore, Richmond63 min
Jul 24, 3:34 PM EDTAreal Flood AdvisoryRAHWake54 min
Jul 24, 3:37 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 24, 3:46 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake47 min
Jul 24, 3:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Moore63 min
Jul 24, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Sampson, Wayne, Wilson64 min
Jul 24, 4:16 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland59 min
Jul 24, 4:24 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond51 min
Jul 24, 4:28 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax47 min
Jul 24, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson57 min
Jul 24, 4:34 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.